Arizona, 2018Flash Flooding and Hail in Arizona, July 19, 2018
July 19, 2018 · NWS FGZ · 8 events in 4 counties and zones
Deep monsoon moisture brought heavy rain and hail to parts of northern Arizona.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Deep monsoon moisture brought heavy rain and hail to parts of northern Arizona.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 19, 10:00 AM MST, 2 hours 15 minutes earlier.
Area forecast discussion, Jul 19, 10:00 AM MST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
1000 AM MST Thu Jul 19 2018
.SYNOPSIS...Expect afternoon and evening showers and thunderstorms
through at least Saturday. The greatest coverage and highest
potential for stronger storms will be over the Mogollon Rim and
Yavapai County where areas of heavy rain could produce localized
flooding. Warmer afternoon temperatures and less storm coverage
may start on Sunday.
&&
.UPDATE...12Z sounding showed a PW of 0.74 inch...down from 1.00
yesterday morning. Very little cloud cover this morning so there
will be abundant solar heating this morning. Easterly flow up
through 5H and then southwest winds above around 3H. This could
help storms develop. We are expecting another active day today.
Making some adjustments to the POPs this evening as high
resolution models are indicating a few thunderstorm clusters
lasting and moving into the lower elevations.
&&
.PREV DISCUSSION /344 AM MST/... Cloud cover has been decreasing
since midnight across northern Arizona, though the amount of
monsoonal moisture overhead is expected to show little change
through Saturday.
So for today, expect showers and tstorms to develop across the
high terrain by late morning and spread into the valleys this
afternoon. Storm steering flow this afternoon will be very light,
thus storms will be slow moving and may produce heavy rainfall
amounts. Storms dropping south and westward off the Mogollon Rim
will be headed into tstorm capes of 1000-2000 j/kg. The GFS shows
another cyclonic mesoscale circulation late this afternoon, this
one moving into the White Mtns. Something to keep an eye out for.
For Friday and Saturday, the subtropical high pressure re-
centers near Four Corners on Friday. This puts northern Arizona
in very light south to southeast flow pattern with rich monsoon
moisture through Saturday. Expect primarily afternoon and evening
showers and thunderstorms with storms moving very slowly from
south to north. Heavy rain and flash flooding will be the main
storm threats.
From Sunday through Wednesday - Progs continue to show drier air
moving overhead above 500 mb (theta 330 surface). N0 changes were
made to this period with the idea we will see a decrease in
daytime storm coverage and fair weather overnight. Max temps up 2
to 5 degrees for this period vs today.
&&
.AVIATION...For the 18Z package...VFR conditions and mostly clear
skies this morning will transition to sct-nmrs shra/tsra with isold
+tsra by 19Z-20Z. Convective activity most wdsprd between 21Z-02Z.
Strongest storms will produce localized MVFR/IFR conditions and wind
gusts to 50kts. Aviation discussion not updated for TAF
amendments.
&&
.FIRE WEATHER...An active monsoon pattern with scattered to
numerous slow moving thunderstorms will continue today and Friday.
Heavy rain and erratic thunderstorm winds will be the main threats.
Outside of thunderstorms, winds will generally be light.
Saturday through Monday...Thunderstorm chances will continue each
day through the weekend into early next week. There is a possibility
of a slight downturn in activity sometime next week.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.
&&
PUBLIC...MAS/DL
AVIATION...Peterson
FIRE WEATHER...DB
For Northern Arizona weather information visit
weather.gov/flagstaff
In the hours before
Special weather statement, Jul 19, 12:10 PM MST, 5 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1210 PM MST THU JUL 19 2018
AZZ015-192000-
Western Mogollon Rim-
1210 PM MST THU JUL 19 2018
...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY UNTIL 100 PM
MST...
At 1210 PM MST, Doppler radar was tracking a strong thunderstorm over
Flagstaff Mall, or over Flagstaff. this storm was nearly stationary.
Dime size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Flagstaff, Flagstaff Mall, Cosnino and Walnut Canyon National
Monument.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3515 11160 3523 11166 3528 11153 3519 11147
TIME...MOT...LOC 1910Z 231DEG 3KT 3521 11158
Event by event
4 flash flood, 2 heavy rain, 2 hail. Local standard time, as filed.
Heavy Rain, Coconino
- When
- July 19, 12:15 PM MST to 2:00 PM MST
- Where
- Coconino County, 3.14 mi ENE of Sunnyside to 1.01 mi SSE of Sunnyside
- Reported by
- Mesonet
- Coordinates
- 35.220, -111.570
An alert rain gauge near the Flagstaff Mall reported 4.57 inches of rain in 1 hour and | 45 minutes.
Flash Flood, Coconino
- When
- July 19, 1:00 PM MST to 3:30 PM MST
- Where
- Coconino County, 3.61 mi NW of Doney Park to 2.54 mi NE of Sunnyside
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 35.208, -111.544
Pictures on social media showed flooded parking lots at car dealer ships with water up to the hood of vehicles one mile east of the Flagstaff Mall. Other pictures showed 2.5 to 3 feet of water flowing in the normally dry Switzer Wash at 4th Street and Butler Avenue.
Hail, Coconino
- When
- July 19, 1:26 PM MST
- Where
- Coconino County, 2.65 mi ESE of Sunnyside to 2.7 mi NW of Cosnino
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 35.180, -111.580
One inch diameter hail was reported by a NWS employee 3 miles south of the Flagstaff Mall.
Hail, Yavapai
- When
- July 19, 3:45 PM MST to 4:00 PM MST
- Where
- Yavapai County, 0.56 mi W of Ashfork to 4.39 mi SSE of Pineveta
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.220, -112.490
Quarter-sized hail (1 inch in diameter) was reported by a trained spotter at 345 and 400 PM MST in Ash Fork.
Flash Flood, Yavapai
- When
- July 19, 6:18 PM MST to 7:18 PM MST
- Where
- Yavapai County, 2.38 mi ESE of Camp Verde Arpt to 2.32 mi ESE of Camp Verde Arpt
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 34.520, -111.790
South Verde Lakes Drive in Camp Verde was closed due to flash flooding.
Flash Flood, Yavapai
- When
- July 19, 6:20 PM MST to 11:59 PM MST
- Where
- Yavapai County, Mayer to 1.27 mi NE of Cordes
- Cause
- Heavy Rain / Burn Area
- Reported by
- Mesonet
- Coordinates
- 34.400, -112.230
The river gauge on Big Bug Creek at Mayer showed a 2.1 rise at 620 MST due to heavy rain from a thunderstorm over the Goodwin Fire scar. A second flood wave of the same height came at 1050 PM MST.
Heavy Rain, Gila
- When
- July 19, 6:50 PM MST to 7:50 PM MST
- Where
- Gila County, 4 mi E of Rye to 5.05 mi W of Rye
- Reported by
- Trained Spotter
- Coordinates
- 34.100, -111.280
A trained spotter reported 1.61 inches of rain in around an hour. Dime sized (3/4 inch diameter) hail also fell.
Flash Flood, Navajo
- When
- July 19, 7:30 PM MST to 8:30 PM MST
- Where
- Navajo County, 0.89 mi NW of Joseph City to 1.59 mi SSE of Joseph City
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.960, -110.340
Emergency Manager reported that flooding was impacting homes and shut down westbound lane of Interstate-40. Emergency shelter for people and large livestock established in Holbrook.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Missouri, July 19, 201817 deaths · $101,000 · 1 in hail · 42 events
- Tornadoes and Hail in Iowa, July 19, 201836 injured · $320 million · EF3 · 39 events
- Excessive Heat in Oklahoma, July 19 to 21, 201820 injured · 24 events
- Heat in Texas, July 19, 20181 death · 1 event
- High Surf in North Carolina, July 19, 20181 death · 1 event
- Flash Flood in North Dakota, July 19, 2018$500,000 · 1 event
- Hail and Damaging Winds in Mississippi, July 19 to 20, 2018$182,000 · 1.25 in hail · 15 events
- Lightning Strike in Mississippi, July 19, 2018$250,000 · 1 event
- Flash Flooding in Utah, July 19 to 22, 2018$150,000 · 4 events
- Hail and Damaging Winds in Kansas, July 19, 201878 kt wind · 46 events
- Tornadoes and Hail in Iowa, July 19, 2018EF1 · 14 events
- Damaging Winds and Strong Wind in Illinois, July 19, 2018$35,000 · 52 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 778687, 778689, 778686, 778690, 781549, 781540, 778696, 781544.